Two words people in EMS interested in battling the opiate overdose epidemic should know are “HARM REDUCTION.”
According to the Harm Reduction Coalition, harm reduction is a set of practical strategies and ideas aimed at reducing negative consequences associated with drug use.
Harm reduction “accepts, for better and or worse, that licit and illicit drug use is part of our world and chooses to work to minimize its harmful effects rather than simply ignore or condemn them.”
We in EMS like to respond to calls where a crisis is happening and we fix it and the person is better and can return to their normal life. Unfortunately, EMS calls are rarely that simple.
We give someone Narcan and then we find the same person oded later that day. Does that mean, we stop trying to save them? Or does it mean we have to find other ways to get through to them?
If we can’t stop someone from using drugs that could kill them, we can at least try to help them mitigate the risks.
Across the country harm reduction organizations run needle exchange programs, provide Narcan and Narcan training to target populations, and offer straight nonjudgmental talk to substance users.
Check out the website of the National Harm Reduction coalition at:
Browse some of their publications:
I highly recommend H is for Heroin, which is a guide to the dangers of heroin for heroin users. In particular check out page 23, with its tips to avoid overdosing.
In EMS we often have the opportunity to educate our patients and to intervene at critical moments. Patients who have suffered one overdose are at the highest risk for suffering a fatal overdose. We may revive a patient who does not wish to be transported to the hospital, or even in the cases of patients who do, we can employ the concepts of harm reduction, to help gain a foothold toward eventually making a difference.
Ask your patient:
Do you know where to get clean needles? Never share a needle with someone else.
Do you have Narcan? If not, do you know how and where to get it?
Don’t do heroin alone. Have Narcan readily available for your friend to use on you or you on your friend.
If you haven’t used for awhile (You are just out of prison or rehab or a period of abstinence), do a smaller amount because you no longer have the tolerance you did and you may overdose.
The heroin out on the street today may contain Fentanyl or even Carfentail, a drug used to tranquilize elephants. If you are going to use an unfamiliar batch, do a small amount to start. You can always do more later.
Be careful mixing heroin with benzos or alcohol.
If someone overdoses call 911. Unless you are dealing drugs on the scene, you are immune from prosecution.
If you are ready for help, here’s a toll-free number you can call:
In Connecticut – 1-800-563-4086.
Your life has value. You can’t recover if you are dead.
Not everyone will hear the message, but some will. The message we give to one user, that user may pass on to another user, who will then be saved, even the original user succumbs.
Just as we don’t save all of our cardiac arrest patients, we will lose many of our heroin patients, but every life we save should be celebrated. We should never stop trying.
It may not be as dramatic as defibrillating a fifty year old who has just collapsed in v-fib cardiac arrest, or applying cpap to a patient in flash pulmonary edema, but never underestimate the power of words and of fundamental kindness to save another human being.
Harm reduction troops, carry on. Many of us in EMS are learning to walk your path.
Here’s a link to the local Harm Reduction Coalition in Greater Hartford.